Equidistribution of algebraic numbers of norm one in quadratic number fields

Kathleen L. Petersen, Christopher D. Sinclair

Research output: Contribution to journalArticlepeer-review

1 Scopus citations


Given a fixed quadratic extension K of , we consider the distribution of elements in K of norm one (denoted N). When K is an imaginary quadratic extension, N is naturally embedded in the unit circle in and we show that it is equidistributed with respect to inclusion as ordered by the absolute Weil height. By Hilbert's Theorem 90, an element in N can be written as α-α for some αOK, which yields another ordering of N given by the minimal norm of the associated algebraic integers. When K is imaginary we also show that N is equidistributed in the unit circle under this norm ordering. When K is a real quadratic extension, we show that N is equidistributed with respect to norm, under the map β → log|β|(mod log|2|) where is a fundamental unit of OK.

Original languageEnglish (US)
Pages (from-to)1841-1861
Number of pages21
JournalInternational Journal of Number Theory
Issue number7
StatePublished - Nov 2011
Externally publishedYes

Bibliographical note

Funding Information:
The authors would like to thank Ted Chinburg whose questions motivated this work, and Ram Murty who supplied the idea behind the proof of Theorem 2.7. The second author was supported in part by the National Science Foundation (DMS-0801243).


  • Hecke L-function
  • Weil height
  • equidistribution
  • quadratic algebraic numbers
  • visible points


Dive into the research topics of 'Equidistribution of algebraic numbers of norm one in quadratic number fields'. Together they form a unique fingerprint.

Cite this